Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 89, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 10, 2022, 8:38 PM EDT for Calhoun County, Ritchie County, Wirt County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2022, 8:38 PM EDT (00:38 UTC)
- Expired
- Aug 10, 2022, 11:34 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, WV, Ritchie County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 9:10 PM EDT | FLASH FLOOD | 9 Sse Cairo, WV | A FEW HOMES AND SEVERAL ROADS FLOODED IN SMITHVILLE. SEVERAL CREEKS AND STREAMS BRIEFLY OUT OF THEIR BANKS. CAR SWEPT DOWN A ROAD AND PARTIALLY BLOCKING IT. WATER QUICKLY CAME UP, AND THEN BACK DOWN JUST AS QUICKLY, LEAVING DEBRIS. |
| Aug 10, 11:40 PM EDT | HEAVY RAIN 2.79 | 9 S Cairo, WV | MESONET STATION BTRW2 8.5 S CAIRO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WGUS51 KRLX 110038
FFWRLX
WVC013-085-105-110345-
/O.NEW.KRLX.FF.W.0089.220811T0038Z-220811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
838 PM EDT Wed Aug 10 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
North Central Calhoun County in north central West Virginia...
Southwestern Ritchie County in northwestern West Virginia...
East Central Wirt County in northwestern West Virginia...
* Until 1145 PM EDT.
* At 838 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Smithville, Brohard, Macfarlan and Burnt House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3911 8127 3913 8127 3915 8102 3903 8097
3903 8098 3902 8098 3902 8099 3900 8127
FLASH FLOOD...RADAR INDICATED
$$
SL1 follow-up statement
025
WGUS71 KRLX 110334
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1134 PM EDT Wed Aug 10 2022
WVC013-085-105-110344-
/O.CAN.KRLX.FF.W.0089.000000T0000Z-220811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Ritchie WV-Wirt WV-
1134 PM EDT Wed Aug 10 2022
...FLASH FLOOD WARNING FOR NORTH CENTRAL CALHOUN, SOUTHWESTERN
RITCHIE AND EAST CENTRAL WIRT COUNTIES HAS BEEN REPLACED WITH A
FLOOD WARNING...
LAT...LON 3911 8127 3913 8127 3915 8102 3903 8097
3903 8098 3902 8098 3902 8099 3900 8127
$$
SLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:48 PM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 10, 2:48 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Wed Aug 10 2022
.SYNOPSIS...
Showers/storms, most likely through this evening. A welcome dry
reprieve is expected late week and the weekend. Unsettled but
not hazardous weather for next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 142 PM Wednesday...
A quasi stationary frontal boundary remains oriented west to east
across the area through early tonight. In the absence of upper level
forcing, expect just isolated to scattered showers or storms to
develop this afternoon and evening. The front drifts further south
overnight, keeping chances for precipitation along and south of the
aforementioned boundary. Meanwhile, a new cold front pushes south
Thursday morning, pushing any lingering showers out of the area by
mid morning.
A Flash Flood Watch remains in effect through 10 PM for the lowlands
and until midnight for the mountains. The atmosphere remains very
wet today, with diurnal heating, differential heating boundaries,
and orographic effects acting as low level forcing. With PWATs
around 2 inches, heavy downpours or repetitive storms over the same
areas could produce flash flooding.
Models suggest a low stratus deck will develop across most of WV
overnight tonight. Areas of fog will be possible, although could be
suppressed by cloud cover. Any fog will dissipate by 13Z, and low
stratus will lift by 15Z Thursday.
Lows tonight will range from the upper 60s lowlands, into the lower
60s northeast mountains and extreme northern sections. Highs on
Thursday will generally be in the lower 80s lowlands, ranging
into the mid 60s highest elevations.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 240 PM Wednesday...
Secondary cold frontal passage will be ongoing at the start of
the period. Lingering showers will be waning Friday morning as
influencing high pressure drops down from Canada and the Great
Lakes. Dry weather and cooler temperatures spells a Chamber of
Commerce start to the weekend as the high maintains residence
over the Ohio Valley. Abundant sunshine will reflect a beautiful
mid-August Friday and Saturday with little to no interference
from disturbances aloft. A relief from high dew points will also
ensue. Dense valley fog could be likely for Saturday morning as
low temperatures drop into the mid 50s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 240 PM Wednesday...
Increased cloudiness on Sunday will denote the end of our
brief, albeit much welcomed, dry weather as shortwave energy
reinvigorates an upper level trough settling into the eastern
portions of the country. Global models are also coming more on
board with slight chance POPs for the end of the weekend
compared to a much drier solution only days ago. This will then
be followed by more unsettled weather for the work week with
lobes of weak disturbances impeding on the area and tapping into
the returning low level moisture to create diurnally driven
showers and storms. Temperatures look to hold steady just below
their climatological norm through the end of the period.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 149 PM Wednesday...
Scattered showers and thunderstorms will continue to develop along
and south of a stationary boundary this afternoon and evening. Under
a very juicy airmass, showers or storms can produce heavy downpours
reducing visibilities to IFR/LIFR.
The stationary frontal boundary, positioned across northern WV,
will drift south through Thursday morning. MVFR ceilings will be
common through this evening, becoming IFR across at most places
after midnight. Isolated/scattered convection will still
possible along and south of this boundary into early Thursday.
Uncertain whether storms could affect a terminal or not under
isolated to scattered convection. Continue with mention VCTS during
the afternoon and evening, and VCSH during the nighttime hours.
Coded TSRA at CKB and EKN which are the most vulnerable to be
affected by convection elements as they move northeast. Shower
chances will be confined to the southern terminals after 06-08Z.
Some IFR patchy fog will be possible, particuarly north and west.
Winds will be west southwest south of the front, but light from
the north, north of the front. Gusty winds are possible in any
thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Brief IFR/LIFR VSBY restrictions are
possible in heavier showers or any thunderstorms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H M H M
HTS CONSISTENCY L H H H H H H H H H M H
BKW CONSISTENCY H H H H H H H H M M H H
EKN CONSISTENCY H H H H H H H H H H M M
PKB CONSISTENCY M M H L H H H M L L M L
CKB CONSISTENCY H H H H M L L H H H H M
AFTER 18Z THURSDAY...
No Widespread IFR conditions expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until midnight EDT tonight for WVZ005>011-013>020-
024>032-039-040.
Flood Watch until 2 AM EDT Thursday for WVZ033-034-515>526.
OH...Flood Watch until midnight EDT tonight for OHZ075-076-083>087.
KY...Flood Watch until midnight EDT tonight for KYZ101>103-105.
VA...Flood Watch until 2 AM EDT Thursday for VAZ003-004.
&&
SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJHazardous weather outlook, Aug 10, 4:20 AM EDT, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 420 AM EDT Wed Aug 10 2022 KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-024>032-039-040- 110830- Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour- 420 AM EDT Wed Aug 10 2022 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and much of the lowlands of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>522-524>526-110830- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 420 AM EDT Wed Aug 10 2022 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southwest Virginia, and the mountains of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-110830- Northwest Pocahontas- 420 AM EDT Wed Aug 10 2022 This Hazardous Weather Outlook is for Northwest Pocahontas in northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-110830- Perry-Morgan- 420 AM EDT Wed Aug 10 2022 This Hazardous Weather Outlook is for portions of interior southeast Ohio. .DAY ONE...Today and Tonight. Slow moving showers and thunderstorms could bring heavy downpours, with repetitive rounds of rainfall possibly resulting in localized flash flooding, mainly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. GW / TRM
In the hours before
Local storm report, Aug 10, 7:02 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
702 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FLASH FLOOD SISSONVILLE 38.50N 81.64W
08/10/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER REPORTED ALONG LEGG FORK AND
SISSONVILLE DRIVE.
&&Local storm report, Aug 10, 7:13 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD 1 S WESTWOOD 38.46N 82.68W
08/10/2022 BOYD KY PUBLIC
REPORT OF FLOODING ALONG WEST NEW BUCKLEY
ROAD WITH YARDS UNDERWATER.
&&
FMKLocal storm report, Aug 10, 7:57 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD SISSONVILLE 38.50N 81.64W
08/10/2022 KANAWHA WV DEPT OF HIGHWAYS
CULVERT COLLAPSED DUE TO FLOODING AT MARTINS
BRANCH AND UTAH HOLLOW ROAD.
&&Local storm report, Aug 10, 8:00 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 2 SW LUBECK 39.21N 81.65W
08/10/2022 WOOD WV PUBLIC
SPOTTER REPORTS FLOODING ALONG ROUTE 68,
ESPECIALLY NEAR THE INTERSECTION WITH NEW
ENGLAND RIDGE ROAD.
&&
FMKLocal storm report, Aug 10, 8:10 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
810 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD HUNTINGTON 38.41N 82.43W
08/10/2022 CABELL WV 911 CALL CENTER
FLOODING REPORTED ALONG 5TH AVENUE AND 25TH
STREET.
&&Local storm report, Aug 10, 8:20 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FLASH FLOOD ASHLAND 38.46N 82.64W
08/10/2022 BOYD KY 911 CALL CENTER
WATER RESCUE IN ASHLAND ALONG BEACH STREET.
ALSO, SEVERAL YARDS AND BASEMENTS FLOODED IN
THE SAME AREA.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:03 PM EDT | Areal Flood Warning | RLX | Kanawha, Putnam | 3 hr |
| Aug 10, 8:56 PM EDT | Flash Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 10, 9:20 PM EDT | Areal Flood Warning | RLX | Calhoun | 3 hr |
| Aug 10, 9:47 PM EDT | Areal Flood Warning | RLX | Doddridge, Harrison, Ritchie, Tyler | 4 hr |
| Aug 10, 10:33 PM EDT | Areal Flood Warning | RLX | Jackson, Mason, Roane | 3 hr |
| Aug 10, 11:34 PM EDT | Areal Flood Warning | RLX | Calhoun, Ritchie, Wirt | 3 hr |
| Aug 10, 11:49 PM EDT | Areal Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 11, 6:18 AM EDT | Special Weather Statement | RLX | Clay, Nicholas | 27 min |
| Aug 11, 6:37 AM EDT | Flash Flood Warning | RLX | Clay, Nicholas, Pocahontas, Webster | 4 hr |
| Aug 11, 10:31 AM EDT | Areal Flood Warning | RLX | Nicholas, Webster | 119 min |
| Aug 11, 7:39 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 51 min |
| Aug 11, 7:56 PM EDT | Flash Flood Warning | RLX | Barbour, Doddridge, Harrison, Taylor | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.